Objectives: Breast cancer is the fourth most frequent cause of death, and it is currently the most frequent cause of death among Japanese women. As to breast cancer therapy, lengthy hormonal therapy is very important for the treatment and prevention of recurrence. Aromatase inhibitors (AIs) are the initial drug of choice for postoperative adjuvant therapy of breast cancer in Japan. AIs require long-term use and occasionally cause serious side-effects. In this report, the effects of Kampo medicines (Japanese traditional medicines) on AIs-induced side-effects are described. Subject: A 55-year-old woman visited the Kampo outpatient department of Chiba University Hospital for atypical genital bleeding and arthralgia. At the age of 54, she suffered from left breast cancer and underwent left total mastectomy followed by chemotherapy for 6 months. Afterwards, 1mg/day of anastrozole, one of the AIs, was used for therapy. Three (3) months later, atypical genital bleeding from vaginal mucosa and joint pains of bilateral hands and knees occurred as side-effects of anastrozole. Her attending doctor could only prescribe nonsteroidal external medicine for the inflammation of vaginal mucosa and do close follow-up. However, her symptoms showed no improvement. Interventions and outcome: Her deficiency of both ki (qi) and ketsu (Blood) was diagnosed based on Kampo diagnostics. Juzentaihoto was used for treatment. After taking juzentaihoto for 5 weeks, the atypical genital bleeding disappeared, and she no longer need topical medicine. Because her arthralgia showed no improvement, powdered processed aconitine root was added. After taking 3.0g/day of this medication, her arthralgia almost completely disappeared. Conclusions: Controlling the side-effects is a clinical issue from the viewpoint of adherence to drug treatment. Kampo therapy should be considered one of the choices for side-effects in the process of cancer treatment.
ASJC Scopus subject areas
- Complementary and alternative medicine